Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Antibiotics that interfere with oral contraceptives. Am I in risk of pregnancy?

Hello I was recently on a course of antibiotics and have since found out that they can intefere with oral contraceptives, I am worried because although im no longer taking the medication I dont want to be at risk of pregnancy which I now fear may be the case. I finished them on 28th December but have since slept with someone and need to know wether I need to get emergency contraception .
Asked On : Sun, 6 Jan 2013
Answers:  2 Views:  50
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
OBGYN 's  Response
Mar 2013
thanks for your query
Some antibiotics DO interfere with the metabolism of oral contraceptive pills, and this should be informed to your healthcare provider.
Now since you have anyway taken the pack, nothing can be done about it.
Also, it is too late for emergency contraception, as that is best taken within 24 hours, and of no use after 72 hours.
All you can do now is to await your period, and test for pregnancy at the earliest sign of a missed period.
Also, do not worry, as if the rest of the pack was taken properly, and the antibiotics were not long duration or heavy dose, the pill would still protect you
Take care.
Answered: Sun, 6 Jan 2013
I find this answer helpful
General & Family Physician Dr. Mamun Kabir's  Response
thank you. you not mention the name of antibiotic taken. there are some drugs which induce cytochrome p450 enzyme which increases OCP metabolism ultimately leading to breakthrough bleeding or failure of contraception.rifampicin & griseofalvin are well recognized but amoxycillin,ampicillin,erythromycin,tetracycline may also induce.if you have used these drugs then you can take emergency contraceptive for your safety.
Answered: Sun, 6 Jan 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor